Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 28, 2020, 3:48 PM CDT for Elk County, Greenwood County, Wilson County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2020, 3:48 PM CDT (20:48 UTC)
- Expired
- Apr 28, 2020, 4:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Elk County, KS, Greenwood County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:18 PM CDT | Tornado Watch | SPC | 8 hr |
| Apr 28, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -553 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268
WUUS53 KICT 282048
SVRICT
KSC049-073-205-282115-
/O.NEW.KICT.SV.W.0014.200428T2048Z-200428T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
348 PM CDT Tue Apr 28 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Elk County in southeastern Kansas...
Northwestern Wilson County in southeastern Kansas...
Southeastern Greenwood County in southeastern Kansas...
* Until 415 PM CDT.
* At 347 PM CDT, a severe thunderstorm was located near Fall River,
or 14 miles southeast of Eureka, moving east-southeast at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Severy, Fall River, Climax, New Albany, Coyville, Fall River Lake
and Fall River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3753 9632 3764 9634 3773 9625 3773 9586
3753 9588
TIME...MOT...LOC 2047Z 280DEG 26KT 3766 9612
HAIL...1.50IN
WIND...70MPH
$$
DARMOFAL2 follow-up statements
250
WWUS53 KICT 282052
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
352 PM CDT Tue Apr 28 2020
KSC049-073-205-282115-
/O.CON.KICT.SV.W.0014.000000T0000Z-200428T2115Z/
Elk KS-Wilson KS-Greenwood KS-
352 PM CDT Tue Apr 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN ELK...NORTHWESTERN WILSON AND SOUTHEASTERN GREENWOOD
COUNTIES...
At 352 PM CDT, a severe thunderstorm was located near Fall River, or
15 miles southeast of Eureka, moving east-southeast at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Severy, Fall River, Climax, New Albany, Coyville, Fall River Lake and
Fall River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3753 9632 3764 9634 3773 9625 3773 9586
3753 9588
TIME...MOT...LOC 2052Z 280DEG 26KT 3766 9609
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
DARMOFAL974
WWUS53 KICT 282101
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
401 PM CDT Tue Apr 28 2020
KSC049-073-205-282115-
/O.CON.KICT.SV.W.0014.000000T0000Z-200428T2115Z/
Elk KS-Wilson KS-Greenwood KS-
401 PM CDT Tue Apr 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN ELK...NORTHWESTERN WILSON AND SOUTHEASTERN GREENWOOD
COUNTIES...
At 400 PM CDT, a severe thunderstorm was located over Fall River, or
12 miles northwest of Fredonia, moving east at 30 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Severy, Fall River, Climax, New Albany, Coyville, Fall River Lake and
Fall River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3753 9632 3764 9634 3773 9625 3773 9586
3753 9588
TIME...MOT...LOC 2100Z 280DEG 26KT 3764 9601
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:48 PM CDT, 1 hour earlier.
Area forecast discussion, Apr 28, 2:48 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Wichita KS 248 PM CDT Tue Apr 28 2020 .SHORT TERM...(This evening through Friday night) Issued at 243 PM CDT Tue Apr 28 2020 Early this afternoon, a cold front currently stretches across south central Kansas, roughly from near Kingman, through the Wichita metro, and into northeast Kansas as of 18z. Behind this boundary, a few elevated showers with embedded thunder have developed across central Kansas and have been slowly working southward. Though some small hail and gusty winds will be possible with this activity, the main concern for the rest of the day will be further south. As the afternoon progresses, the focus will shift to south central and southeast Kansas as the front pushes southeast. Ahead of the front in southeast Kansas, a pool of enhanced moisture (dewpoints in the mid to upper 60s) has been nudging north into southern Kansas, and instability has been on the rise. MUCAPE has increased significantly in southeast Kansas and this will continue to increase over the next few hours (potentially in excess of 3000 J/kg). As of 19z, much of south central Kansas remains capped, but latest short term guidance continues to suggest that capping will erode enough to support convection within the next couple of hours and storms should begin by around 21z. As low-level convergence increases amidst impressive mid- level lapse rates of 8+ C/km, abrupt convective initiation can be expected shortly. Still thinking initiation will likely occur roughly in the vicinity of the Kansas Turnpike near or just east of the Wichita metro area. With the initial development, deep layer shear vectors will be oriented off the initiating boundary. Cloud layer mean wind will have a sufficient orthogonal orientation to the boundary as well, especially further south near the Kansas/Oklahoma border. Therefore, a few discrete cells may be possible initially before quickly becoming more of a cluster but with potentially separated updrafts before finally lining out later in the afternoon as it pushes into Oklahoma. With a wide buoyant sector, residence time within the zone of surface-based effective inflow layer air will be maximized, and with ample instability, shear, and lapse rates, severe storms appear likely. In initial development, a large hail threat (up to tennis ball size, perhaps) looks most likely. There will also be a window of opportunity for a brief tornado threat if storms become rooted along the boundary, given the modest low- level lapse rates and large CAPE. Helicity is rather marginal and LCL heights may be a little high, and while the threat for tornadoes is lower, it is not zero in any initial development along the boundary within some sort of localized vorticity maxima. Certainly the greater threat will lie south of the Oklahoma border, but cannot be ruled out as far north as Chautauqua/Montgomery/Labette counties. As storms quickly begin to form clusters and then line out, the main threat will transition to more of a damaging wind threat in far southeast Kansas. Agree with the previous forecast that winds within the 60-70mph range are possible within the upscale development in far southeast Kansas. Storms should exit southeast Kansas by around 00z this evening. A second line of convection may move across northeast Kansas along the fringes of the forecast area this evening. Although thunderstorms are unlikely, any showers may contain some brief gusty winds. Heading into tomorrow, drier air will be ushered into the region with gusty north post-frontal winds. Temperatures will be cooler than the previous days but will gradually warm throughout the rest of the week. Winds switch back around to blow out of the south as ridging builds into the region from the west. By Friday and Saturday, temperatures may reach into the upper 80s to low 90s. .LONG TERM...(Saturday through Tuesday) Issued at 243 PM CDT Tue Apr 28 2020 Another shortwave will move through the region on Saturday night. Agree with the previous discussion that PoPs may be over-done on Saturday evening, with precipitation more likely after midnight or so. The GFS is coming around to agree more with the ECMWF for storm chances on Sunday, with precip and the front well to the east of the region on Sunday. Therefore, if the current trends hold Sunday could end up being dry, and suspect that the current forecast is over-done precipitation wise. Did go ahead and trend PoPs down during Sunday evening and the overnight period from the initial model blend. However, given the uncertainty this far out, will continue to monitor over the next several days as the details become more clear. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue Apr 28 2020 A strong cold front, currently located across central KS, near KHUT, will continue to push southeast this afternoon, reaching KICT by around 19-20z with a wind shift to the NW. As the front pushes south, expect TSRA to develop along or just east of the KS Turnpike. So will go with a VCTS for KICT initially from 18-21z and eventually for KCNU. Could see some higher end TSRA for KCNU later this afternoon, so will go with tempo group with MVFR vsbys, variable gusty winds of 25 to 45 kts with +TSRA. As the front pushes south by this evening, expect gusty NW winds on the backside of the front, with VFR conditions for most locations. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 53 72 46 78 / 10 0 0 0 Hutchinson 51 72 44 79 / 10 0 0 0 Newton 51 71 45 77 / 10 0 0 0 ElDorado 51 70 45 78 / 20 0 0 0 Winfield-KWLD 52 71 46 78 / 10 0 0 0 Russell 48 74 42 81 / 20 0 0 0 Great Bend 48 74 42 81 / 20 0 0 0 Salina 51 71 44 79 / 20 0 0 0 McPherson 50 71 43 78 / 20 0 0 0 Coffeyville 51 69 46 75 / 50 0 0 0 Chanute 50 68 46 74 / 40 0 0 0 Iola 50 68 46 74 / 40 0 0 0 Parsons-KPPF 50 68 47 74 / 50 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...Ketcham
Hazardous weather outlook, Apr 28, 4:02 AM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 402 AM CDT Tue Apr 28 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-290915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 402 AM CDT Tue Apr 28 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorms are expected to develop on a cold front early this afternoon. The front and associated storms should exit southeast Kansas by sunset. Some of these storms will be severe, especially along and east of I-35. Both tennis ball sized hail and 60 to 70 mph winds are possible with discrete storms, however a transition to primarily damaging winds is likely as the storms congeal into a line. Other thunderstorms are possible late this afternoon and early evening in central Kansas and a second round in southeast Kansas this evening. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of thunderstorms are forecast Saturday night through Monday. There is too much uncertainty with this system to speculate on the potential strength of any storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible east of I-35 this afternoon. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Howerton
In the hours before
Special weather statement, Apr 28, 3:13 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Wichita KS 313 PM CDT Tue Apr 28 2020 KSZ052-068-069-282045- Butler KS-Harvey KS-Marion KS- 313 PM CDT Tue Apr 28 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Butler County in south central Kansas... Northeastern Harvey County in south central Kansas... Southwestern Marion County in central Kansas... * Until 345 PM CDT. * At 313 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near North Newton...moving east at 45 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Newton, Hesston, North Newton, Peabody, Walton, Elbing and Newton Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3803 9746 3817 9746 3820 9700 3800 9700 TIME...MOT...LOC 2013Z 270DEG 40KT 3811 9732 DARMOFAL
Local storm report, Apr 28, 3:25 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL HESSTON 38.14N 97.43W
04/28/2020 E0.70 INCH HARVEY KS PUBLIC
PEA TO DIME SIZE HAIL REPORTED. REPORT VIA
TWITTER.
&&
MARTINSpecial weather statement, Apr 28, 3:25 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
325 PM CDT Tue Apr 28 2020
KSZ069-093-282100-
Butler KS-Cowley KS-
325 PM CDT Tue Apr 28 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Northern Cowley County in south central Kansas...
* Until 400 PM CDT.
* At 323 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
southeast of Leon to Atlanta to near Winfield...and moving east at
35 mph.
hail up to the size of nickels will be possible with these storms.
* Locations impacted include...
Winfield, Leon, Burden, Atlanta, Latham, Cambridge, Winfield City
Lake and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared in case the storms become severe.
&&
LAT...LON 3724 9715 3741 9693 3770 9682 3774 9653
3725 9653
TIME...MOT...LOC 2024Z 256DEG 36KT 3761 9673 3741 9679 3728 9705
DARMOFALSpecial weather statement, Apr 28, 3:29 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Wichita KS 329 PM CDT Tue Apr 28 2020 KSZ052-053-069-282100- Butler KS-Marion KS-Chase KS- 329 PM CDT Tue Apr 28 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Butler County in south central Kansas... Southeastern Marion County in central Kansas... Southwestern Chase County in east central Kansas... * Until 400 PM CDT. * At 327 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles southeast of Burns, or 15 miles north of El Dorado...moving east at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Peabody, Whitewater, Potwin, Elbing, Burns, Cassoday, Matfield Green, Wonsevu and El Dorado Lake. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3791 9715 3817 9715 3820 9652 3791 9653 TIME...MOT...LOC 2028Z 266DEG 32KT 3803 9678 KETCHAM
Local storm report, Apr 28, 3:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 2 NE ATLANTA 37.46N 96.74W
04/28/2020 E1.00 INCH COWLEY KS EMERGENCY MNGR
DIME TO QUARTER SIZE HAIL REPORTED IN
ATLANTA.
&&
MARTINLocal storm report, Apr 28, 3:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 1 S ATLANTA 37.42N 96.77W
04/28/2020 E1.25 INCH COWLEY KS EMERGENCY MNGR
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 11:47 AM CDT | Special Weather Statement | ICT | Lincoln | 43 min |
| Apr 28, 1:20 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 40 min |
| Apr 28, 1:53 PM CDT | Special Weather Statement | ICT | McPherson, Reno, Rice, Saline | 52 min |
| Apr 28, 3:07 PM CDT | Special Weather Statement | ICT | Greenwood | 23 min |
| Apr 28, 3:13 PM CDT | Special Weather Statement | ICT | Harvey | 32 min |
| Apr 28, 3:18 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 42 min |
| Apr 28, 3:25 PM CDT | Special Weather Statement | ICT | Cowley | 35 min |
| Apr 28, 3:28 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 47 min |
| Apr 28, 3:29 PM CDT | Special Weather Statement | ICT | Butler | 31 min |
| Apr 28, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Greenwood, Montgomery, Wilson | 54 min |
| Apr 28, 4:21 PM CDT | Tornado Warning | ICT | Chautauqua | 24 min |
| Apr 28, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Labette, Montgomery, Neosho, Wilson | 58 min |
| Apr 28, 5:17 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.